Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 18, NWS Louisville, KY

July 2, 2019Adair County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 2, 2019, 4:56 PM CDT for Adair County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2019, 4:56 PM CDT (21:56 UTC)
Expired
Jul 2, 2019, 7:04 PM CDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Adair County, KY

The radar

The Louisville radar (KLVX), 117 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
972 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

908 
WGUS53 KLMK 022156
FFWLMK
KYC001-030100-
/O.NEW.KLMK.FF.W.0018.190702T2156Z-190703T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
456 PM CDT Tue Jul 2 2019

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Central Adair County in south central Kentucky...

* Until 800 PM CDT.

* At 455 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates up to two and a 
  half inches of rain have already fallen. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Columbia, Joppa, Ozark and Craycraft. 

LAT...LON 3713 8523 3714 8521 3711 8516 3707 8518
      3705 8520 3702 8526 3706 8531 3709 8529
      3710 8523

$$

DM
1 follow-up statement
789 
WGUS73 KLMK 030004
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
704 PM CDT Tue Jul 2 2019

KYC001-030014-
/O.CAN.KLMK.FF.W.0018.000000T0000Z-190703T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adair KY-
704 PM CDT Tue Jul 2 2019

...THE FLASH FLOOD WARNING FOR CENTRAL ADAIR COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3713 8523 3714 8521 3711 8516 3707 8518
      3705 8520 3702 8526 3706 8531 3709 8529
      3710 8523

$$

DM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 1:46 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 2, 1:46 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
246 PM EDT Tue Jul 2 2019

.Short Term...(This evening through Wednesday)
Issued at 230 PM EDT Tue Jul 2 2019

Scattered to perhaps numerous storms forecast as we go into the
holiday "weekend". Focus for activity today so far has been on a
very weak disturbance aloft...but once those storms started, they
have congealed into a nice cluster over eastern KY and the WV/VA
border. Expect additional development across the rest of the region
as the afternoon goes on...but likely more of the disorganized
popcorn type variety. Watch for brief gusty winds and heavy rainfall
with this afternoon's storms.

After storms die down later tonight, look for a general repeat of
activity for Wednesday. Temperatures should be within a couple of
degrees of today's for highs, but rain chances may be a touch higher
as the day starts out with just a little more moisture in the
atmosphere.

&&

.Long Term...(Wednesday night through Tuesday)
Updated at 240 PM EDT Tue Jul 2 2019

Typical summertime weather will continue into the long term. The
ridge across the Southeast CONUS will help to deflect any
substantial upper level flow and systems and keep us rather warm and
muggy Thursday into Friday. Models hint at small perturbations
riding along the northern periphery of the ridge during this
timeframe, which could help spark scattered to widespread storms
during the afternoon hours. Localized heavy rainfall and gusty winds
will be possible in the stronger storms.

A very weak cold front will begin moving in from the north during
the weekend as the Southeast CONUS ridge loosens its grip on the
Ohio Valley. The front will serve as a focal point for convective
activity, particularly during the afternoon when surface heating is
at its greatest. Saturday looks to have better chances for showers
and storms vs Sunday, as the front will likely be south of the KY
border by Sunday afternoon. Deep layer shear doesn't increase all
that much during the weekend timeframe, but still could see some
localized heavy rainfall and gusty winds with the stronger storms.

High pressure settles over the Great Lakes by early next week, and
much drier conditions look to return to the Ohio Valley. Still can't
rule out isolated storms Monday/Tuesday, but most locations should
stay drier. Temperatures will remain warm post-frontal early next
week, but dewpoints may come down a few degrees to make the upper
80s and low 90s air temperatures a bit more manageable.

&&

.Aviation...(18Z TAF Issuance)
Updated at 110 PM EDT Tue Jul 2 2019

Focus for convection early this afternoon has been south of the KLEX
terminal, but seeing cloud fields building across the rest of the
area as well. Models are not handling current coverage of storms
well at all, so have gone with timing based on current trends. Will
amend as necessary. Expect brief gusty winds and IFR conditions with
the stronger cells, should they go over the terminals. Winds
generally will be from the southwest and west outside of those
cells.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RJS
Long Term...DM
Aviation...RJS
Hazardous weather outlook, Jul 2, 1:49 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
249 PM EDT Tue Jul 2 2019

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-031900-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
249 PM EDT Tue Jul 2 2019 /149 PM CDT Tue Jul 2 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Late This Afternoon and Tonight.

Scattered showers and thunderstorms are expected into the evening
hours. Any storm will be capable of producing torrential rainfall,
gusty winds, and frequent lightning. Expect some isolated wind gusts
from stronger storms in the 40 to 60 mph range.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An active weather pattern will continue this week and into the
weekend with chances for storms each day. Some storms could be
strong with gusty winds and dangerous lightning.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report strong winds, flooding, and any hail
this week.

RJS/DM

In the hours before

Special weather statement, Jul 2, 4:07 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Louisville KY
407 PM CDT Tue Jul 2 2019

KYZ070>072-022130-
Warren-Logan-Simpson-
407 PM CDT Tue Jul 2 2019

...STRONG THUNDERSTORM WITH GUSTY WINDS SOUTHWEST OF BOWLING GREEN...

At 405 PM CDT, a strong thunderstorm was located near Memphis
Junction, and was nearly stationary.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Memphis Junction, Woodburn, Browning, Blue Level, Rich Pond,
Rockfield, South Union, and Petros.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3700 8654 3688 8639 3679 8655 3690 8672
TIME...MOT...LOC 2105Z 050DEG 7KT 3689 8656

13
Special weather statement, Jul 2, 4:19 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Louisville KY
519 PM EDT Tue Jul 2 2019

KYZ034-022145-
Shelby-
519 PM EDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SHELBY COUNTY...

At 519 PM EDT, a strong thunderstorm was located 8 miles east of
Middletown, moving northeast at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Simpsonville, Todds Point and Chestnut Grove.

LAT...LON 3826 8522 3822 8538 3828 8542 3831 8538
      3830 8535 3831 8533 3834 8530
TIME...MOT...LOC 2119Z 244DEG 8KT 3826 8537

DM
Special weather statement, Jul 2, 4:31 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
431 PM CDT Tue Jul 2 2019

KYZ077-022200-
Adair-
431 PM CDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ADAIR COUNTY...

At 431 PM CDT, a strong thunderstorm was located near Columbia. The
storm is nearly stationary.

Wind gusts of 50 to 55 mph and penny size hail are possible with this
storm.

Locations impacted include...
Columbia, Gadberry, Craycraft, Gentrys Mill, Joppa, Garlin and Ozark.

LAT...LON 3711 8533 3713 8514 3703 8517 3702 8518
      3702 8534
TIME...MOT...LOC 2131Z 265DEG 4KT 3707 8527

DM
Special weather statement, Jul 2, 4:36 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
436 PM CDT Tue Jul 2 2019

KYZ071-022200-
Warren-
436 PM CDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WARREN COUNTY...

At 436 PM CDT, a strong thunderstorm was located near Bowling Green.
The storm is nearly stationary.

Wind gusts up to 50 mph and pea size hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Bowling Green, Plum Springs, Richardsville, Girkin and Anna.

LAT...LON 3703 8650 3714 8646 3709 8629 3700 8639
TIME...MOT...LOC 2136Z 216DEG 4KT 3705 8646

DM
Special weather statement, Jul 2, 4:48 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
548 PM EDT Tue Jul 2 2019

KYZ042-022215-
Bourbon-
548 PM EDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BOURBON COUNTY...

At 547 PM EDT, a strong thunderstorm was located near Paris, moving
east at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Paris, Sidville, Stony Point, Austerlitz and Escondida.

LAT...LON 3809 8420 3808 8422 3810 8433 3818 8433
      3817 8416
TIME...MOT...LOC 2147Z 282DEG 6KT 3812 8428

DM
Special weather statement, Jul 2, 4:49 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
549 PM EDT Tue Jul 2 2019

KYZ036-037-043-022215-
Scott-Nicholas-Harrison-
549 PM EDT Tue Jul 2 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SCOTT...
NORTHERN NICHOLAS AND HARRISON COUNTIES...

At 549 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Fairview to 10 miles
south of Williamstown. Movement was southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Cynthiana, Breckinridge, Berry, Alberta, Renaker, Ellisville,
Colville, Davis, Connersville and Barefoot.

LAT...LON 3835 8416 3837 8419 3835 8423 3834 8445
      3849 8456 3851 8449 3853 8448 3853 8418
      3850 8418 3850 8416 3849 8417 3848 8413
      3846 8410 3843 8400 3842 8400 3844 8397
      3842 8395 3837 8391 3836 8387
TIME...MOT...LOC 2149Z 327DEG 10KT 3848 8409 3849 8451

DM

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:29 PM CDTSpecial Weather StatementLMKCasey31 min
Jul 2, 2:50 PM CDTAreal Flood AdvisoryLMKCasey3 hr
Jul 2, 3:02 PM CDTSpecial Weather StatementLMKCasey28 min
Jul 2, 3:17 PM CDTSpecial Weather StatementLMKJessamine28 min
Jul 2, 3:19 PM CDTSpecial Weather StatementLMKCasey26 min
Jul 2, 3:26 PM CDTSpecial Weather StatementLMKAdair34 min
Jul 2, 3:34 PM CDTSevere Thunderstorm WarningLMKGarrard, Jessamine, Mercer, Woodford26 min
Jul 2, 3:39 PM CDTSpecial Weather StatementLMKShelby36 min
Jul 2, 4:00 PM CDTSpecial Weather StatementLMKJessamine30 min
Jul 2, 4:05 PM CDTAreal Flood AdvisoryLMKWarren3 hr
Jul 2, 4:07 PM CDTAreal Flood AdvisoryLMKAdair3 hr
Jul 2, 4:07 PM CDTSpecial Weather StatementLMKWarren23 min
Jul 2, 4:09 PM CDTAreal Flood AdvisoryLMKGarrard, Jessamine, Mercer, Woodford3 hr
Jul 2, 4:19 PM CDTSpecial Weather StatementLMKShelby26 min
Jul 2, 4:31 PM CDTSpecial Weather StatementLMKAdair29 min
Jul 2, 4:36 PM CDTSpecial Weather StatementLMKWarren24 min
Jul 2, 4:48 PM CDTSpecial Weather StatementLMKBourbon27 min
Jul 2, 4:49 PM CDTSpecial Weather StatementLMKHarrison26 min
Jul 2, 5:14 PM CDTSpecial Weather StatementLMKHarrison, Nicholas31 min
Jul 2, 5:18 PM CDTSpecial Weather StatementLMKButler, Ohio27 min
Jul 2, 5:32 PM CDTSpecial Weather StatementLMKJefferson, Oldham28 min
Jul 2, 5:40 PM CDTSevere Thunderstorm WarningLMKBourbon, Nicholas35 min
Jul 2, 5:59 PM CDTSevere Thunderstorm WarningLMKGrayson, Hardin31 min
Jul 2, 6:15 PM CDTSevere Thunderstorm WarningLMKBourbon, Nicholas19 min
Jul 2, 6:18 PM CDTAreal Flood AdvisoryLMKBourbon, Nicholas3 hr
Jul 2, 6:37 PM CDTAreal Flood AdvisoryLMKBreckinridge3 hr
Jul 2, 6:43 PM CDTSpecial Weather StatementLMKBreckinridge, Hardin32 min

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.